Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 65, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2005, 3:27 PM EDT for Wilkes County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2005, 3:27 PM EDT (19:27 UTC)
- Expired
- Jul 2, 2005, 4:05 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 3:27 PM EDT | HAIL 0.75 | North Wilkesboro, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 021927
SVRRNK
NCC193-022015-
/O.NEW.KRNK.SV.W.0065.050702T1927Z-050702T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SAT JUL 2 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 415 PM EDT
* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF WINDY GAP TO MORAVIAN FALLS...
OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF NORTH WILKESBORO TO
3 MILES SOUTH OF WILKESBORO...AND MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
MORAVIAN FALLS...
WINDY GAP...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3627 8099 3613 8133 3586 8114 3600 8080
3606 8089
$$
WP2 follow-up statements
000
WWUS51 KRNK 021948
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT SAT JUL 2 2005
NCC193-022015-
/O.CON.KRNK.SV.W.0065.000000T0000Z-050702T2015Z/
WILKES NC-
347 PM EDT SAT JUL 2 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR
WILKES COUNTY...
AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WINDY GAP TO BOOMER...OR ALONG A LINE EXTENDING FROM
10 MILES SOUTH OF RONDA TO BOOMER...MOVING SOUTHEAST AT 10 MPH.
THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.
A DOWNED TREE WAS REPORTED IN NORTH WILKESBORO WITH THIS STORM. THIS
IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS
LAT...LON 3627 8099 3613 8133 3586 8114 3600 8080
3606 8089
$$
WP000
WWUS51 KRNK 022005
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT SAT JUL 2 2005
NCC193-022013-
/O.CAN.KRNK.SV.W.0065.000000T0000Z-050702T2015Z/
WILKES NC-
403 PM EDT SAT JUL 2 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILKES COUNTY IS
CANCELLED...
AT 402 PM EDT...NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED TO BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN CANCELLED.
IF YOU RECEIVED PENNY SIZE HAIL OR LARGER...OR DAMAGING WINDS FROM
THIS STORM EARLIER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN
BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3627 8099 3613 8133 3586 8114 3600 8080
3606 8089
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:20 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 2, 3:20 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 320 PM EDT SAT JUL 2 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... TONIGHT... S/WV CRNTLY PUSHING INTO SRN APPS HELPING TO TRIGGER TSTMS KICKING OFF THE EASTERN SLOPES OF THE BLU RIDGE WITH HTG. COLD FRONT HAS PUSHED SOUTH OF THE FCST AREA...HOWEVER LIGHT NE FLOW HAS ONLY BROUGHT LOW DWPTS DOWN INTO MD AND NRN WV AS THE SFC HIGH SITS WELL NORTH ACROSS MICHIGAN. LOW LVLS REMAIN JUICY ACROSS OUR AREA THIS AFTN. CAPPING WITH DRY AIR ALOFT HAS KEPT FAR WESTERN ZONES FAIRLY QUITE THIS AFTN. A LTL MORE OF THIS SFC DRY AIR WILL PUSH DOWN OVERNIGHT SO WILL SEE ACTIVITY SINK SOUTH AND DIMINISH INTO THE EVENING. SUNDAY AND SUNDAY NIGHT... SFC HI SLIDES EAST OFF THE NE COAST ALLOWING FLOW TO BECOME EASTERLY. WEAKENING FRONTAL BOUNDARY IN NC TO SPAWN SFC LOW OFF THE NC/VA COAST. THIS LOW WILL HELP DRAW DRIER AIR DOWN ACROSS THE EASTERN HALF OF THE FA. ON THE OTHER HAND...SHORT WAVE RIDGING MOVING THROUGH THE TN/OH VLY WILL BRING INCREASE MOISTURE INTO THE WEST. WITH DRY AIR IN THE EAST AND SE DOWNSLOPE FLOW IN THE WEST...CONVECTION ACTIVITY WILL BE LIMITED. MOISTURE CONVERGENCE HIGHEST ALONG EASTERN SLOPES OF NW NC...THEREFORE WILL NEED TO KEEP A CHC IN THAT AREA. MID ATL SFC WAVE AND NE HI PRES DRIFTING TO THE EAST SUN NGT. ANY CONVECTION SUN AFTN WILL ALSO DRIFT EAST AND DIMINISH DURING THE EVENING. WITH EASTERLY FLOW...TEMPS WILL BE A FEW DEGREES BELOW NORMAL. && .LONG TERM (MONDAY THROUGH SATURDAY)... SHORT WAVE RIDGING AND SOUTHERLY FLOW WILL BRING VERY WARM-HOT TEMPS IN THE REGION BY TUE. TEMPS ARE EXPECTED TO SOAR INTO THE MID TO UPPER 80S ACROSS THE MTNS TO LOWER 90S IN THE PIEDMONT. DRY EASTERLY FLOW THIS WEEKEND MAY KEEP DEW POINTS DOWN ENOUGH MON TO KEEP HEAT INDEXES IN THE 90S. TUE...WEAK COLD FRONT APPROACHES THE REGION AND SOUTHERLY FLOW TO INCREASE THE HUMIDITIES LEVELS. HEAT INDICES COULD VERY WELL MAKE IT INTO TRIPLE DIGITS IN SOUTHSIDE VA/NW NC PIEDMONT. CONVECTION DEVELOPING WITH PREFRONTAL ENERGY AND THE FRONT ITSELF COULD ALSO AID IN LOWERING HEAT INDICES. FRONT IS EXPECTED TO STALL ACROSS THE MID ATLANTIC REGION...POSSIBLY SPLITTING THE CWA ON WED. A WIDE RANGE OF TEMPS ARE POSSIBLE ACROSS THE AREA WITH M/U 70S IN THE GRB VLY TO AROUND 90 IN THE PIEDMONT. TEMPS THU THROUGH SAT WILL HOVER AROUND NORMAL. PCPN CHC THIS WEEK... COMPARED TO YESTERDAY...GFS SUGGESTING MORE DRIER CONDITIONS THROUGH THE PERIOD. ON MON...SE FLOW WILL BRING A CHC OF TSRA TO THE NC HIGH COUNTY. ON TUE...FRONT IS EXPECTED TO MOVE INTO THE AREA THEN STALL ON WED. BY THU...GFS PUSHES FRONT INTO THE CAROLINAS. HAVING TROUBLE BUYING INTO THE GFS WITH A WEAK JULY FRONT MOVING THROUGH THE AREA ESPECIALLY AFTER STALLING ON WED WITH NO KICKER. THERE IS A POSSIBILITY AN MCS COULD DEVELOP ON THIS FRONT TO HELP PUSH IT SOUTH...BUT THERE IS NOT INDICATION OF THIS ON THE LATEST RUN. THEREFORE WILL KEEP POPS LOW FOR THE PERIOD. BEST CHC FOR TSRA WILL BE TUE WITH THE FRONT. DIURNAL CONVECTION THU THROUGH SAT WITH BOUNDARY IN THE AREA. BEST AREAL COVERAGE WILL BE ALONG THE NC/VA BORDER. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS/RCS
Hazardous weather outlook, Jul 2, 6:08 AM EDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 608 AM EDT SAT JUL 2 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-031015- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 608 AM EDT SAT JUL 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. AMS
In the hours before
Special weather statement, Jul 2, 3:23 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT SAT JUL 2 2005 NCZ003-019-020-022025- SURRY-WILKES-YADKIN- 323 PM EDT SAT JUL 2 2005 A BROKEN LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WILL AFFECT THE FOOTHILLS THROUGH 430 PM. LOCATIONS INCLUDING ELKVILLE...MORAVIAN FALLS... CRUTCHFIELD...AND EAST BEND CAN EXPECT THESE STORMS. LOW LYING FLOODING IN DITCHES AND POOR DRAINAGE WILL OCCUR...AS WELL AS PONDING OF WATER ON THE ROADS. MOVE INDOORS IF THESE STORMS APPROACH YOUR AREA. 05
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.